Alert archive / Iowa / Wind Chill Advisories in 2010
Wind Chill Advisory 9, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 1, 2010, 2:24 PM CST for 31 counties in Iowa. It took effect at Jan 1, 2010, 6:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2010, 2:24 PM CST (20:24 UTC)
- In effect from
- Jan 1, 2010, 6:00 PM CST
- Expired
- Jan 2, 2010, 9:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Des Moines, IA
All 31 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 11:35 AM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Jan 1, 11:35 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1135 AM CST FRI JAN 1 2010 .UPDATED AVIATION DISCUSSION 01/18Z. .SHORT TERM /TODAY/... ARCTIC HIGH PRESSURE BUILDING SOUTH TODAY WILL CONTINUE THE TREND TOWARD MUCH COLDER TEMPERATURES FOR THE REMAINDER OF NEW YEARS DAY. NOTHING CHANGES NEW YEARS DAY...YOU TOO...CAN SING IT. SUBJECTIVE SURFACE ANALYSIS SHOWS WEAK LEE SIDE TROUGHING OVER SOUTHEAST WYOMING AT 06Z...A WEAK UPPER LEVEL DISTURBANCE AT H700...COUPLED WITH SOME WEAK FRONTOGENETICAL FORCING BETWEEN 12 AND 18Z THIS AM SHOULD RESULT IN A PERIOD OF LIGHT SNOW OVER THE SOUTHWEST. THOUGH MOISTURE PROFILES REMAIN RATHER MEAGER...THE COLD AIR ARRIVING SHOULD BE ENOUGH TO SQUEEZE OUT A FEW HUNDREDTHS OVER THE SOUTHWEST REACHES OF THE FORECAST AREA. COUPLED WITH SNOW RATIOS APPROACHING 17:1 FOR THE MORNING HOURS...AND A TRACE TO 0.5 INCHES (MAX) IS POSSIBLE OVER THE SOUTHWEST THIRD OF THE AREA. THE METRO MAY RECEIVE A BIT MORE THAN A TRACE...ENOUGH TO DUST THE SIDEWALK. H850 COLD AIR ADVECTION WILL REMAIN FOR THE ENTIRE DAY WITH TEMPS SLIDING OFF FROM -8C SOUTH TO -16C NORTH AT 12Z TO -13C SOUTH TO -18C NORTH BY 00Z. THOUGH SOME SUN MAY RETURN BY LATE AFTERNOON...LITTLE RISE IN TEMP IS EXPECTED DUE TO THE BULK OF THE DAY BEING PARTLY SUNNY TO CLOUDY. AS THE HIGH PINCHES SOUTHWARD DURING THE LATE MORNING HOURS...A PERIOD OF STRONGER MIXING WILL OCCUR FROM LATE MORNING THROUGH AFTERNOON. THIS WILL RESULT IN SOME WIND GUSTS TO OVER 20 MPH AND MAINTAIN QUITE A CHILL IN THE AIR. WILL ALLOW THE WC.Y ADVISORY TO EXPIRE AT 9 AM AS VALUES WILL GENERALLY REMAIN ABOVE CRITERIA FOR THE BALANCE OF THE DAYLIGHT HOURS. .LONG TERM /TONIGHT THROUGH THURSDAY/... LARGE ARCTIC HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER ACRS IOWA DURING THE LONG TERM PERIOD. SUBSIDENCE WILL INCREASE QUICKLY THIS EVENING ON BACKSIDE OF DEPARTING SYSTEM WITH RAPID CLEARING IN THE EVENING. WITH NO CLOUDS...LIGHT NORTH WINDS AND AMPLE ARCTIC AIR...OVERNIGHT LOWS SHOULD DROP TO WELL BELOW ZERO IN CENTRAL IOWA. READINGS OF -20 OR LOWER ARE EXPECTED IN OUR FAR NORTHWEST OVER THE DEEP SNOWPACK AND CLOSER TO THE CENTER OF THE HIGH. IT IS LIKELY THAT WIND CHILL HEADLINES WILL BE NEEDED ONCE AGAIN AS TEMPS PLUMMET AND WINDS PUSH VALUES FROM 20 TO 35 BELOW ZERO IN MUCH OF THE CWA. DESPITE RELATIVELY SUNNY SKIES ON SATURDAY...LITTLE REBOUND IN TEMPS IS EXPECTED WITH READINGS BELOW ZERO FOR DAYTIME HIGHS ACRS THE NORTHERN HALF OF THE AREA. WL LIKELY BEGIN TO SEE SOME INCREASE IN CLOUDS IN THE WEST BY AFTERNOON AS THE NEXT IN A SERIES OF WAVES DROPS THROUGH THE PLAINS. WILL SEE SOME DECENT QG FORCING AND ISENTROPIC LIFT IN OUR FAR WEST BY SATURDAY NIGHT AND LIKELY WL SEE SOME LIGHT SNOW OR FLURRIES GRAZING OUR WEST DURING THE OVERNIGHT INTO SUNDAY MORNING. AT THIS POINT... ACCUMULATIONS WOULD BE RATHER LIGHT IN LOCATIONS THAT DO SEE THE SNOW. HOWEVER...THE NORTHEAST HALF OF THE CWA SHOULD REMAIN NEARLY CLOUD FREE DURING THIS TIME WITH TEMPERATURES AGAIN PLUMMETING ON SATURDAY NIGHT WITH LIGHT WINDS AND STRONG RADIATIONAL COOLING. LITTLE CHANGE IS FORESEEN INTO EARLY NEXT WEEK WITH THE RIDGE AXIS SITTING ACRS CENTRAL IA WITH AMPLE ARCTIC AIR TO KEEP TEMPERATURES WELL BELOW NORMAL. WILL HAVE TO WATCH A SYSTEM TOWARD THE MIDDLE OF NEXT WEEK THE DROPS OUT OF CANADA AND INTENSIFIES ACRS THE CENTRAL US. BOTH GFS AND EURO PRODUCE SOME SNOW ACRS IA ON WEDNESDAY FOLLOWED BY ANOTHER VERY COLD SHOT OF ARCTIC AIR. WELCOME TO THE NEW YEAR!! && .AVIATION... 01/18Z...ARCTIC HIGH PLOWING DOWN ON A NORTHERLY WIND AT 10-15 KTS WILL BRING CLEARING CONDITIONS TO THE TAF LOCATIONS. TIMING ON THE THE CONDITIONS BECOMING VFR IS ROUGHLY BY 21Z FOR KFOD/KALO...BY 00Z AROUND KDSM AND BY 03Z FOR KOTM. A NORTH WIND AROUND 10 KTS WILL MAINTAIN ITSELF OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...FAB LONG TERM...COGIL
Hazardous weather outlook, Jan 1, 2:24 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 224 PM CST FRI JAN 1 2010 IAZ044>050-057>062-070>075-081>086-092>097-022030- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 224 PM CST FRI JAN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. VERY COLD TEMPERATURES TONIGHT COMBINED WITH A NORTH WIND AT 10 TO 15 MPH WILL PRODUCE WIND CHILL VALUES FROM 20 TO 30 BELOW NORTH OF INTERSTATE 80 IN THE ADVISORY AREA WITH WIND CHILL VALUES AROUND 20 BELOW FROM THE MISSOURI BORDER TO THE INTERSTATE 80 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA THROUGH 9 AM SATURDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. TEMPERATURES WILL BE BITTERLY COLD FOR A PROLONGED PERIOD. LOWS WILL FREQUENTLY BE BELOW ZERO THROUGH EARLY NEXT WEEK WITH A LIGHT TO MODERATE NORTHWEST WIND. WIND CHILL READINGS MAY DIP INTO THE TEENS AND 20S BELOW ZERO AT TIMES AND ADDITIONAL WIND CHILL ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004>007-015>017-023>028-033>039-022030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 224 PM CST FRI JAN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. NEAR RECORD LOW TEMPERATURES WILL OCCUR IN THE WARNING AREA TONIGHT AND THE BRUTALLY COLD TEMPERATURES COMBINED WITH A NORTH WIND AT 10 TO 15 MPH WILL PRODUCE WIND CHILL VALUES FROM 35 TO 40 DEGREES BELOW ZERO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WIND CHILL WARNING IS IN EFFECT FOR THE AREA THROUGH 9 AM SATURDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ARCTIC HIGH PRESSURE WILL CONTINUE TO BE PART OF THE WEATHER STORY INTO NEXT WEEK AND ADDITIONAL WIND CHILL ADVISORIES OR WARNINGS WILL LIKELY BE NEEDED THROUGH THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 2:24 PM CST | Wind Chill Warning | DMX | Black Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 14 more | 19 hr |
Nearby
Wind Chill Advisories in Iowa, 2010Every wind chill advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.